Doctors Lounge - Gastroenterology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Gastroenterology Answers List
- Fri Jul 06, 2007 4:14 pm
48 yr old male drank 6-8 oz whiskey/gin daily for 20 years. Binge drank on weekends. Started having right upper abd. pain Oct 2005. Cut back on drinking, but pain didn't go away. Quit drinking Dec 15, 2005, started experiencing fatigue and mental confusion, along w/ upper right abd. pain. All liver functon tests okay ( 5 LFT's to date). Ultrasound found spec on liver in Feb 2006 (everything else ok). Confirmed by MRI to be a 1 cm lession on liver, also diagnosed fatty liver ( everything else okay). Hyda scan okay. Upper endoscopy: GERD, hiatal hernia, ulcers (now healed) and H pylori (now teated). Lower GI endoscopy: internal hemmoroids, Diverticlosis, IBS. Have seen 2 Gastroenterologists. Both treated other probs, but did not have explanation for upper right abdominal pain, fatigue, and mental confusion. Any idea what this could be, and any justification to see new Gastro DR for possible liver Biopsy, liver splen scan, or liver flow test even though LFT's are okay?
Sincerely, Respectfully and Most thankful for your response.
| Dr. Wafaa Abdel-Hadi
- Tue Jul 10, 2007 12:41 pm
It is great that you've stopped drinking, that will help alot in making you feel better and will not make the liver get worse. I believe with all the listed condition you have had:
3-Ulcers + H.Pylori.
6- and internal hemorrhoids..... have had a great deal in making you feel fatigued already!
On the other hand..Fatigue can be also due to:
-anaemia from chronic blood loss throughout the years,
-cholecystitis,causing both fatigue and right upper abd.pain (you ought to decrease your fat intake),
-your liver lesion(1cm) is it subcapsular? irritating the liver capsule and hence causing the pain. what is the nature of it?( Duplex can give an idea during an ultrasound)
-GERD and Hiatal hernia should be treated to prevent heart burn, bleeding and later on serious esophageal problems like cancer.
Mental confusion can be due to anemia as well and also may be due to damage of the brain tissue from drinking copious amounts of alcohol.
I believe your Gastroenterologist is doing a great job, you can take multivitamins, cutt off on fatty food, investigate the liver lesion and check your hemoglobin level for anemia.
I hope that have helped,
- Tue Jul 10, 2007 6:07 pm
Many thanks for your time, knowlege and encouragment!